The Food and Drug Administration (FDA) has sent out five warning letters this month, every one of them involving a compounding pharmacy, and every one of them concerning the compounding of topical local anesthetic creams.
According to the FDA, there have been at least two non-fatal reactions and two deaths attributed to the use of compounded topical local anesthetic creams containing high doses of local anesthetics . Local anesthetics may be toxic at high dosages, and this toxicity can be additive. Further, there is a narrow difference between the optimal therapeutic doses of these products and the doses at which they become toxic.
Compounding pharmacies take existing pharmaceutical drugs and dilute, condense or combine them with other drugs to produce new compounds. For instance, a steroid compounding pharmacy might take different types of testosterone esthers and combine them to make a “special brew” which can then be sold through anti-aging clinics.
The FDA’s position is that the Federal Food, Drug, and Cosmetic Act (FDCA) establishes agency jurisdiction over “new drugs,” which includes compounded drugs. The FDA defines pharmaceutical compounding as “the extemporaneous combining, mixing, or altering of ingredients by a pharmacist in response to a physician’s prescription to create a medication tailored to the specialized needs of an individual patient.”
Below are the compounding pharmacies that have received letters from the FDA this month, as of today:
Triangle Compounding Pharmacy
Investigators from the FDA and the North Carolina Board of Pharmacy inspected Triangle Compounding Pharmacy of Cary, NC. The inspection revealed that the firm compounds a drug product called Lasergel, which contains 10% lidocaine/10%o tetracaine, and a similar drug called Lasergel Plus 10/10, which contains 10% Iidocaine/10% tetracaine/0.5% phenylephrine. Lasergel Plus 10/10 is associated with the death of a 22 year old female on January 5, 2005. The inspection also revealed that the firm compounds tetracaine lollipops and polidocanol drug products.
University Pharmacy of SLC, Utah
Investigators from the FDA and Utah Division of Occupational and Professional Licensing inspected University Pharmacy and found that the firm compounds a drug product called Photocaine gel that contains [redacted] lidocaine and [redacted] tetracaine. This product is associated with the death of a 25 year old female on November 1, 2004. The inspection also revealed that the firm compounds different strengths of progesterone cream, a female hormone.
Customs Scripts Pharmacy
Investigators from the FDA inspected Custom Scripts Pharmacy in Tampa, Florida. The inspection revealed that the firm compounds a drug product called Betacaine LA ointment, which contains 15% fidocaine, 5% prilocaine, and phenylephrine, and a similar drug called Betacaine Plus ointment, which contains 15% lidocaine and 5% prilocaine. The FDA expressed concern for the reasons stated above.
Hal’s Compounding Pharmacy, Inc
Investigators from the FDA began an inspection of Hal’s Compounding Pharmacy of San Diego, California in 2005. This inspection revealed that the firm compounds human prescription drugs in various dosage forms and strengths. During the inspection, FDA investigators documented that the firm compounds and distributes several products that contain high concentrations of lidocaine and/or tetracaine, alone or in combination with other active ingredients (such as prilocaine and benzocaine). These products include Anesthetic Skin Lotion (lidocaine 10%, prilocaine 2%); Tetracaine 6% in DMSO Gel; and Triple Kwick Anesthetic Gel (benzocaine, lidocaine, and tetracaine). The firm also offers to compound N*E*W* topical anesthetic (lidocaine 30%, prilocaine 2%, tetracaine 4%); Kwick Anesthetic Gel (benzocaine, lidocaine, tetracaine, DMSO); Lidocaine and Tetracaine Demi Gel; and Anesthetic Skin Gel 3+ (lidocaine, prilocaine, tetracaine). Adverse events consistent with high systemic exposures to these products include seizures and cardiac arrythmias Specifically, risk of systemic adverse events from tetracaine products includes (1) a systemic allergic response to p-aminobenzoic acid (PABA) which, at worst, could lead to cardiac arrest; or (2) excessive systemic absorption following repetitive or extensive application, especially for 4 and 6% products, which could ultimately lead to convulsions. Tetracaine is associated with a higher incidence of allergic reactions than other anesthetics, such as lidocaine. The risk of systemic toxicity is greatest in small children and in patients with pre-existing heart disease. Benzocaine and prilocaine have an additional toxicity not seen with lidocaine. This toxicity, which is called methemoglobinemia, is an acquired disease in the oxygen-carrying capacity of the red blood cells. Further, patients with severe hepatic disease are at greater risk of developing toxic plasma concentrations of local anesthetics because of their inability to metabolize them.
New England Compounding Center
The firm’s promotional materials revealed at the time of inspection that it offered to compound “Extra Strength Triple Anesthetic Cream” which contains 20% benzocaine, 6% lidocaine, and 4% tetracaine. The FDA is concerned with the public health risks associated with the compounding of “Extra Strength Triple Anesthetic Cream” for the same reasons listed above.
If you have taken drugs provided by a compounding pharmacy, you are urged to contact your doctor to discuss the possible health implications. Likewise, if you are planning to take such compounded pharmaceuticals. If you have experienced any side effects or symptoms (as outlined above or otherwise) you are urged to contact your doctor immediately. Those who have fallen victim to poorly compounded pharmaceutical drugs may have a personal injury liability lawsuit claim. Contact a personal injury attorney to discuss your options.
LaVella Pinkney says
Hi, I called the EMT’s this morning at 3 a.m. because I thought I was having a heart attack. By the time I arrived at the hospital the symptoms had begun to subside but they ran blood tests and xrays to confirm that I was OK. My blood pressure was high, I had a “fluttering” heart rate and pain in my left shoulder that ran down my arm. Although I am 66 I have never had high blood pressure, high cholestrol or diabetes. They sent me home and suggested I contact my family doctor. I immediately called my dentist because I had had dental work done yesterday and he had used an anesthetic cream on my gum that I hadn’t had before. It was a compounded triple gel with benzocaine, lidocaine and tetracaine. He had no idea that it would have this effect on his patients. I am glad to know that I wasn’t losing my mind! The ER doctor thought I was stressed out, which I was due to the symptoms! Thanks for this info. LaVella Pinkney
robert merami says
hi Lavella, I’m curious to know how much of the gel was used? a few drops? did you get an injection in conjuction with the gel? what kind of procedure did you have done? and do you have any allergies to anything? thanks
Just thought I should take a second and say howdy to all the members. Looking forward to your site and what everybody has to talk about.